A British teenager was found dead by the side of the road by police in a remote rainforest area of Colombia after taking hallucinogenic Yage in a tribal ritual with other tourists.
Henry Miller, a 19-year old from Bristol, who was on a gap year is understood to have taken Yage, which causes vivid hallucinations and is used by local tribes for its supposedly spiritual and healing properties, The Daily Mail reports.
Henry’s father said in a statement that he had reacted badly to the plant infusion.
“We understand that he took part in a local tribal ritual recommended by the hostel that he was staying at. The ritual involves a drink made from local plant infusions,” he said.
One of his fellow travellers, Mr Dearden, said that Henry drank a cup of the infusion twice on Sunday and on Tuesday while staying in Mocoa a remote town in the Putumayo region.
Dearden said that the drug had no effect on Mr Miller the first time but when he took it again he became extremely ill.
A group of about eight people all took the drug and were all sick afterwards, which is apparently a normal reaction to taking it, but while they all came round Henry didn’t.
“He just got worse and worse. He was lying face down on the ground making very weird breathing noises. We picked him up and put him in a chair. He wasn’t speaking; he was lashing out with his hands and feet. Then he started making weird animal noises, pig sounds and at one point he tried to fly. He kept on saying 'what’s going on, oh My God” and holding his face,'” said Dearden.
The Shaman family the backpackers were staying with said they’d look after him, but when they woke up in the morning they found that Henry wasn’t there.
Soon after the police arrived and showed them a picture of Henry’s body which they said had been dumped a by a dirt track. Police said that he had a crack on his head and may have fallen off or been thrown from a motorbike.
Yage, also known as Ayahuasca, is a drink with psychedelic qualities made from leaves and is used by natives in South America. Despite its supposed healing and spiritual qualities it also causes nausea, diarrhea and psychological distress.
The writer William S Burroughs documented the effects of the drug in his book The Yage Letters.